Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Houston/Galveston, TX

July 7, 20185 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 7, 2018, 4:32 PM CDT for 5 counties in Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2018, 4:32 PM CDT (21:32 UTC)
Expired
Jul 7, 2018, 5:15 PM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Austin County, TX, Colorado County, TX, Fort Bend County, TX, Waller County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 106 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:11 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 7, 4:11 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
411 PM CDT Sat Jul 7 2018

.DISCUSSION...
The bulk of the development so far this afternoon has been along/
near a stationary frontal boundary located generally east - west
across our northern counties. However, we are also continuing to
see isolated activity over the southern half of the CWA with the
seabreeze. We should see this activity decrease a bit later this
evening with the loss of daytime heating, but some of the storms
inland could linger into tonight as another disturbance moves in
from the east. Redevelopment over the coastal waters is also ex-
pected overnight as well.

All of this seems to be setting things for tomorrow...as chances
for heavy rain become more favorable. PWs progged to increase to
2.2 - 2.5 inches with much weaker winds at the lower/mid levels.
This should translate to slower moving and/or training storms as
daytime heating takes hold. However, that being said, there is a
bit of uncertainty regarding best location(s) for said rainfall.
The stationary boundary currently over our northern zones is ex-
pected to dissipate/push back north overnight with the seabreeze
as the next best possible option. Will hold off with the mention
of locally heavy rain in the WX grids for now but will talk more
about this in an updated Hazardous Weather Outlook.

Looking ahead, models keeping SE TX on the southern periphery of
the strong upper high situated over the Northern/Central Plains.
This pattern looks to keep us open to the (continued) influx of
moisture/disturbances from the east (across the northern Gulf).
Will keep with elevated POPS for Mon...then going with slightly
higher than normal (mainly daytime) POPS the rest of next week.
Have also trended more toward the warmer side of MOS. 41

&&

.MARINE...
The combination of high precipitable water values (PWs) between 1.9-
2.1 inches and a series of upper level disturbances propagating east
to west over the northwestern Gulf of Mexico, will result in periods
of  showers and thunderstorms through the weekend and into the
beginning of next week. Expect stronger winds and elevated seas in
and around these storms. In general, onshore winds should stay light
to moderate, with seas between 1-2 feet through the weekend, with
seas increasing to 2-3 feet by the beginning of next week.

Hathaway

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  91  74  93  73 /  50  70  50  50  20
Houston (IAH)              75  89  75  90  75 /  40  80  50  50  20
Galveston (GLS)            78  87  79  87  80 /  50  80  40  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 7, 4:25 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
425 PM CDT Sat Jul 7 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-082130-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
425 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Scattered showers and thunderstorms will continue through this
evening. The main threats from the strongest storms will be
damaging downburst winds and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be increasing storm coverage Sunday as a weak
disturbance moves in from the Gulf along with deeper moisture.
The main weather threat on Sunday will be slower moving storms
that could produce 1 to 2 plus inch per hour rainfall rates. These
short term rain rates could produce nuisance flooding of roadways
and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotters should remain weather aware through the weekend. Be
prepared to report severe weather episodes from a safe place.

GMZ330-335-350-355-370-375-082130-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
425 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Scattered showers and thunderstorms are expected to redevelop
overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Folks either boating or on the beach should remain weather aware
when out or near the water the next couple of days. Be prepared
to report severe weather episodes from a safe place or harbor.

In the hours before

Special weather statement, Jul 7, 12:16 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1216 PM CDT SAT JUL 7 2018

TXZ214-313-071745-
Chambers TX-Coastal Harris TX-
1216 PM CDT SAT JUL 7 2018

...TROPICAL FUNNELS POSSIBLE...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beach City, moving west at 15 mph.

Tropical funnels are possible with this storm.

Locations impacted include...
Eastern Pasadena, Baytown, La Porte, Beach City, southwestern Mont
Belvieu, Shoreacres, Cove, Morgan's Point and Oak Island.

LAT...LON 2955 9473 2955 9475 2967 9487 2966 9492
      2967 9493 2968 9493 2968 9494 2970 9494
      2971 9499 2969 9499 2968 9498 2964 9502
      2960 9498 2961 9504 2986 9492 2971 9465
TIME...MOT...LOC 1715Z 112DEG 12KT 2966 9478
Special weather statement, Jul 7, 12:26 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1226 PM CDT SAT JUL 7 2018

TXZ214-313-338-071800-
Chambers TX-Coastal Harris TX-Coastal Galveston TX-
1226 PM CDT SAT JUL 7 2018

...TROPICAL FUNNELS POSSIBLE...

At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Leon, or 7 miles east of Kemah, moving west at 10 mph.

Tropical funnels are possible with this storm.

Locations impacted include...
Eastern Pasadena, northeastern League City, southeastern Baytown,
Texas City, La Porte, Seabrook, Beach City, Kemah, Taylor Lake
Village, El Lago, Shoreacres, Clear Lake Shores, Morgan's Point, San
Leon, Bacliff and Smith Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2952 9475 2953 9478 2948 9494 2946 9494
      2947 9496 2950 9509 2972 9498 2967 9487
      2966 9492 2968 9493 2968 9498 2965 9501
      2964 9501 2960 9498 2955 9502 2952 9499
      2952 9484 2955 9475 2957 9475 2956 9473
TIME...MOT...LOC 1725Z 103DEG 8KT 2953 9490
Special weather statement, Jul 7, 1:58 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
158 PM CDT SAT JUL 7 2018

TXZ195-197-071930-
Washington TX-Burleson TX-
158 PM CDT SAT JUL 7 2018

...SPECIAL WEATHER STATEMENT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Somerville Dam, or 15 miles northwest of Brenham, moving
southwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Somerville, Burton, Lake Somerville Dam, Lake Somerville State Park &
Trailway, Carmine and Quarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
      3030 9667 3032 9669 3032 9674 3034 9676
      3041 9661 3030 9646 3005 9662 3008 9663
      3011 9663 3013 9665 3015 9665 3016 9669
      3015 9671 3014 9677 3016 9679
TIME...MOT...LOC 1857Z 052DEG 10KT 3030 9659
Special weather statement, Jul 7, 2:17 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
217 PM CDT SAT JUL 7 2018

TXZ164-177>179-072000-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
217 PM CDT SAT JUL 7 2018

...SPECIAL WEATHER STATEMENT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Point Blank, or 16 miles east of Huntsville, moving southwest at 10
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Point Blank, Riverside and Oakhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3088 9524 3077 9514 3059 9541 3083 9555
TIME...MOT...LOC 1916Z 062DEG 11KT 3080 9529

Hathaway
Special weather statement, Jul 7, 4:01 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
401 PM CDT SAT JUL 7 2018

TXZ211-212-227-072145-
Waller TX-Fort Bend TX-Austin TX-
401 PM CDT SAT JUL 7 2018

...SPECIAL WEATHER STATEMENT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulshear, or near Katy, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Katy, Sealy, Brookshire, Wallis, Fulshear, Simonton, San Felipe,
Pattison, Weston Lakes and Cinco Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 9617 2987 9586 2979 9583 2976 9578
      2961 9580 2963 9618 2966 9620 2967 9625
TIME...MOT...LOC 2100Z 102DEG 21KT 2976 9588

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:16 PM CDTSpecial Weather StatementHGXChambers29 min
Jul 7, 12:26 PM CDTSpecial Weather StatementHGXChambers34 min
Jul 7, 1:58 PM CDTSpecial Weather StatementHGXWashington32 min
Jul 7, 2:17 PM CDTSpecial Weather StatementHGXWalker43 min
Jul 7, 3:40 PM CDTAreal Flood AdvisoryHGXBrazos3 hr
Jul 7, 4:01 PM CDTSpecial Weather StatementHGXWaller44 min
Jul 7, 4:41 PM CDTSpecial Weather StatementHGXWaller34 min
Jul 7, 4:46 PM CDTAreal Flood AdvisoryHGXHarris59 min
Jul 7, 5:07 PM CDTFlash Flood WarningHGXHarris53 min
Jul 7, 5:32 PM CDTSpecial Weather StatementHGXColorado28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.